Health Watch -- Painkiller Damage

Health Watch is a Public Service of the Office of News and Publications and is intended to provide general information only and should not replace the advice of a medical professional. You should contact your physician if you have questions about any of these topics.


Long-term, habitual use of a popular pain medication could cause kidney damage.

Over-the-counter pain relievers seem like they should be perfectly safe - just pop a couple of pills when you've got an ache or a pain, and you'll feel better fast. But researchers in Massachusetts found that using a lot of one popular pain reliever on a long-term basis can cause permanent damage. The researchers studied women who frequently took acetaminophen, a pain reliever often marketed as Tylenol, over the course of 11 years. One in 10 of the women suffered a 30 percent drop in their kidneys' filtration function.

Women who'd taken between 1,600 and 9,000 tablets of the pain reliever in their lifetimes had a 64 percent greater risk of kidney damage. The risk almost doubled for women who'd taken more than 9,000 tablets.

Doctors at UT Southwestern Medical Center at Dallas had already found that heavy acetaminophen use can cause liver damage. In a 2002 study, they reported that unintentional acetaminophen overdose is the leading cause of acute liver failure.

Dr. William Lee, the UT Southwestern liver specialist who led the study, says acetaminophen is quite safe when taken according to package instructions. Many people accidentally take too much because this drug is found in a lot of over-the-counter drugs, including cold medicines. If people take two drugs containing acetaminophen, they may take too much. It's important to read labels before taking medication.

###

Aug. 2004

Health Watch is heard Monday through Friday nationwide on the "Stardust" format of ABC Satellite Radio. Call your local radio station and ask if they carry the program.

Share: